Massive flares when on meds

How does this work? Aren't the meds meant to stop this?

I'm on 10mg pred coming down from 40 and on 20mg mtx as well as hydroxy so quite an aggressive treatment. For some reason the steroids didn't kick in as quick with the stomach and breathing problems as I thought they would and the mtx hasn't made much difference either. In fact it possibly got worse after starting the mtx or maybe coincidence.

Rheumy suggested dropping down mtx dosage, not stopping, but neuro wants me to increase as he suspects scleroderma which my rheumy ruled out. My eye doctor said there is evidence of vaso vagal spasms and blood flow issues which would explain a lot of my symptoms and told me to ask my GP for a referral to a specialist. Who? I already see far too many specialists who all give me differing diagnosis What treatment would I take for poor blood flow? Why don't these doctors refer you themselves instead of passing you back through the system? Meanwhile, despite palpitations, my heart seems to be ok and the cardiologist said unless I was blue then I can assume that blood and oxygen are flowing ok.

As well as being cramped up in abdominal pain, I have headaches and eye pain from hell, am dizzy and disorientated, legs are wobbly and twitchy and I feel totally wiped out. I'm twitching and tingling like all my nerves are hyper reacting to something.

Further more, inflammation doesn't usually show in my blood but has just increased while on meds. Only by 10 but for me that's a lot.

Any help or suggestions from anyone would be really appreciated.

Thank you X

Last edited by

7 Replies

oldestnewest
  • Ugh, dislike! Granted I was told on medication I wouldn't have pain anymore....au contraire. I think the caveat with any treatment is to apply 'some patients don't fit the projection'. I was told the medication would work. And it does to an extent. But the fact I could flare on it came as a shock, which is still highly frustrating. However I know it's 10x worse without. This week it's my eyes - tissues behind my right eye is swelling and I'm having more spasms in my hands. I've been overdoing it and even though I have taken this week extremely chilled, nearly bed bound through most of it I'm aware I am definitely off. I have no energy for anything. If I'd had the money I would have ordered takeaway in and slept all week but I'm stubborn. And no chance of doing so next week as I have loads of things to take care of and no energy to do any of it :/. I'm in limbo with seeing rheumy next but only thing he cares about is what the blood tests say.

    In your case is there any way to get all of your specialists on the same page? Even if you have to be very blunt and tell them while they're trying to make up their minds, you're staggering about trying to stay functional? Sometimes the direct approach is best.

    I wish you rest and ease!

  • Thanks Silver and I'm sorry you're suffering too.

    I think it bothered me more as I've never really had a bad flare while being on meds before. I've had the odd symptoms as there is always something but never had it to this extent.

    Trying to get all doctors reading from the same page is virtually impossible. I have been trying for years. My neuro has been convinced from the beginning that I had a CTD even before my rheumy would entertain it. Then rheumy said I had something neurological going on which neuro denied. I have been blunt and even changed doctors but to no avail.

    Oh well, what can we do but try our best.

    I really hope you get some energy soon. It's awful when you have things to do but energy, tiredness and fatigue will barely let you get out of the chair. Really gets me down.

    Thanks for your help and good luck next week X

  • Ugh. *headdesk* I'm so sorry - it sounds like egos are getting in the way. What a drag. I have no ideas at all :/ I hope you can manage to convince your specialists to listen. I don't suppose you've the energy to try new doctors again? I know, meh, but as I said, you're struggling and continuing to be in limbo without any advances isn't working either.

    I hope you find a solution!

  • Hi Georgie girl

    So sorry to read your flaring so badly despite your medication!. That's a big worry isn't it?. We're your symptoms better on a higher dose of steroids as you say you 've come down to 10 mg?. It's so hard and I wonder too if you've reduced slowly which is better for our bodies!. It's a really hard juggle. There are other types of drugs that help blood flow so a consultant referral would be good to address those problems!. Consultant to consultant is usually quicker than GP to consultant!. It's unusual but all thru my health journey I've had these consultant to consultant referrals. I know it must seem as if it's just pills all the time to little effect but they do have different ways of working!. I'm also just wondering if your illness might be changing and therefore MTX is suddenly not as effective?.

    I also know what it's like to have several consultants and it can be fab when they work together or not so great and stressful when they give conflicting advice as yours are doing. It's not helpful to you and you have enough to deal with with your symptoms so I really understand how tough it is for you at the moment. Not sure what's best for you to do , are you due a Rheumy appt. ?. Could you speak to your lupus nurse?. I do hope your better soon. X

  • Thanks for your reply Misty.

    I agree with your comment about my illness changing. Things that were just a slight bother now and then are now full on issues and things id never had are developing quite quickly.

    I was on mtx before and it seemed to help a lot initially but then slowly started to not be quite as helpful. I came off when I had a bad bout of laryngitis and a chest infection. This time though it seems possibly to have made things worse.

    I did reduce the pred slowly from alternate days of 30/40 and then 30/25 then 25 ...20....15.5....12....12.5.....10.....now 1mg less per month. Strangely though even the pred doesn't seem as helpful as it usually is. Its worked great for the joint and muscle aches pains and weakness and the swellings but has done nothing for the gastro and breathing issues.

    I have seen countless neurologists who all say the same, nothing primarily neurologically wrong, probably everything is due to CTD.

    I do have a wonderful Rheumy but it is difficult for him when my ANA's are so low and inflammation doesn't always show in my blood so I can see his challenge.

    Oh well, GP apt tomorrow so we will see what she suggests and where we go from here.

    Thank you X

  • Just a hug GG x

  • Thank you X

You may also like...